If you look at the side effect list of most medications, you are likely to see that tinnitus is commonly listed as a potential side effect. It is important to pay attention to whether tinnitus is listed as a common or a rare side effect. Fortunately, most individuals taking medications will not experience an onset of new tinnitus or a change to existing tinnitus. There are some medications that are known to be ototoxic or damaging to the ear and cause acute or chronic hearing or balance issues, yet not all who take ototoxic medications will experience hearing loss, vestibular issues, or tinnitus. The symptoms that do arise, like tinnitus, may be temporary during the use of the medication or shortly after stopping the medication, but in some cases, the symptoms may be more long-term even after ceasing use. Five of the most common medications that cause tinnitus include: analgesics, aminoglycoside antibiotics, chemotherapy, loop diuretics, and anti-malaria medications.
Analgesics, commonly referred to as pain management medications or non-steroidal anti-inflammatory drugs (Advil, Tylenol, Anaprox) can cause tinnitus, so many individuals with tinnitus are fearful of using pain medications because of the potential impact on their tinnitus. However, it is usually only in large dosages and for prolonged periods of time that these medications can cause tinnitus or hearing loss. Deng et al. (2013) found that high dosages of 325 mg of more of aspirin were ototoxic. Typically, ototoxicity has been found in those with other risk factors for tinnitus and hearing loss, like taking other ototoxic medications, having poor renal function, or having a history of autoimmune diseases.
Aminoglycosides are bacterial antibiotics often prescribed to both children and adults. They are often reserved to treat serious bacterial infections, like Escherichia coli, Klebsiella pneumoniae, Pseudomonas aeruginosa. Aminoglycosides are known to be ototoxic. Not all individuals receiving aminoglycoside antibiotics will experience ototoxicity. Those receiving a higher dose or taking the medication for a longer duration are more likely to note ototoxic changes. Aminoglycosides can cause changes to hearing or balance while the medication is being administered or even months after the final treatment. Like analgesics, there are risk factors that can make an individual more likely to experience tinnitus, hearing loss, or vestibular issues. Old age, poor renal function, genetic predisposition, and other ototoxic medications can increase the likelihood of ototoxicity.
Chemotherapeutic medications, particularly those that are platinum-based, can be highly ototoxic. For this reason, your oncologist will likely refer you for regular hearing and or vestibular testing. If you are experiencing significant changes to your hearing or vestibular function, your oncologist may recommend a dosage or treatment change to preserve your auditory and vestibular function. Chemotherapy drugs may cause either permanent or temporary hearing loss and tinnitus, and if you had a pre-existing hearing loss, you may be more susceptible to ototoxic effects. Always discuss any changes that you are experiencing with your oncologist because there may be other medications that can be used that could be less ototoxic.
Loop diuretics are another common medication that can cause tinnitus. These are prescribed to reduce fluid retention for conditions like cirrhosis, edema, hypertension, and heart failure. Furosemide and torsemide, also known as Lasix and Demadex, are two loop diuretics known to cause tinnitus. Loop diurectics are not to be confused with thiazides, which are another type of diuretic. Thiazides are often used to manage the symptoms of Meniere’s Disease, which include tinnitus and hearing loss. However, thiazides are not ototoxic. If tinnitus arises from loop diuretics, it is temporary and often stops shortly after the medication has been discontinued.
Anti-malaria medications, like quinine, chloroquine, and hydroxychloroquine, are also known to cause tinnitus and hearing loss. These medications were initially used to treat malaria, but are now also used for off-label uses, like treatment of auto-immune diseases and nocturnal leg cramps. However, these symptoms are temporary and are more likely to occur after long-term treatment. In rare instances, individuals will experience changes to hearing or tinnitus within days of starting an anti-malaria medication. Fortunately, tinnitus and hearing loss subside after ceasing use of the medication.
Always discuss your concerns with your physician to determine if there are any alternative treatments if you are concerned about the impact of these medications on your tinnitus, hearing loss, or vestibular function. If you are experiencing changes to your hearing and balance function, mention these changes to your physician. Consider discussing having your hearing and balance monitored to catch any early signs of ototoxicity. Yet remember that often, any changes to your tinnitus, hearing, or balance are temporary and transient. The majority of individuals taking these medications, as well as others, under normal use will not experience any changes or issues in regard to tinnitus, hearing, or balance.
Deng, L., Ding, D., Su, J., Manohar, S., & Salvi, R. (2013). Salicylate selectively kills cochlear spiral ganglion neurons by paradoxically up-regulating superoxide. Neurotoxicity research, 24(3), 307–319. https://doi.org/10.1007/s12640-013-9384-5